PegIntron Update

PegIntron: Weeks Number Seven and Eight
 
I have been somewhat remiss lately in my posts. Things have been a little crazy in my life…getting married in a few weeks…. so please forgive me for being terrible at this…I am going to attempt to rectify that now J
 
Lately the side effects on dose-day  have been pretty much the same, the headache and body aches last pretty much all evening, but are easier to tolerate no, I guess because I am expecting them. When I am active after dosing I feel much better than if I lay on the couch and try to relax. So lately Friday nights are spent doing dishes or tidying the house to keep me from feeling so bad. Weird that doing chores makes me feel better, eh? Oh well…if it works, it works.
 
Lately I have been an emotional basket case. I can’t decide if it is side effects of the meds or not. The drug info warns you to watch out for emotional changes, possible depression, or anxiety etc. Well…one minute I am furious, and taking it out on my poor fiancé, the next I am happy-go-lucky, and then I’m bawling my eyes out. I am having a hard time deciding if this is due to the meds or if perhaps it is just wedding stress making me crazy…er…than usual. Either way, after talking to my GP, she prescribed me a low dose of citalopram (Celexa) to help level me out. This will help me for a couple of reasons…One: hopefully to keep me on a more even keel, so I don’t drive my fiancé and the rest of my family completely insane, and Two: Celexa is an SSRI (Selective Serotonin Reuptake Inhibitor). Selective serotonin reuptake inhibitors (SSRIs) decrease serotonin uptake from the blood by platelets. Because platelets do not synthesize serotonin, platelet serotonin content is decreased (http://asheducationbook.hematologylibrary.org/content/2011/1/391.full#ref-15)
 
It took me several weeks of feeling like something was wrong, and driving everyone in my life crazy with my mood swings and bad attitude before I finally contacted my GP about the way I was feeling. I broke my own cardinal rule about being a proactive patient…*Sigh* we all slip sometimes. Part of me wasn’t sure if this had to do with my meds, or if it was just stress, or what it was. I was trying not to jump to conclusions, but had a sneaking suspicion that it was connected somehow, but I had a hard time dealing with it.
 
I will let you know how it goes on the emotional front after it has been a bit longer. It’s only been 2 days at this point, so…too early to tell.
 
I am going to quit rambling now…lol. I’ll update again on Friday after my next dose.

Advertisements

4 thoughts on “PegIntron Update

  1. Hi Lina
    My name is Deborah and I am 44 years old and was diagnosed with PV 4 years ago…I take Hydrea, aspirin, and allopurinal overday, as well as omeprazole, as I have suffered from acid reflux, due to PV. I saw your article “you dont look sick” in the MPN newletter and I could totally relate. Thank you so much for writing it, I have shared it with my family and co-workers, cause I dont think any of them quite get it….thanks again.

    Like

  2. When someone insists that you aren’t sick please take the time to enlighten them. It not only educates them concerning our diseases but it make them understand people who are parked at handicapped parking places that also “don’t look sick”. One of my phlebotomy nurses took the question by the horn when someone in the infusion lab asked why I was in there donating blood and could she have it. The nurse explained that while I looked well my blood was sick and this was a treatment just as she was experiencing.

    I have had PV since 2001 and to date only do phlebotomy and aspirin. My spleen is enlarged and my hem/onc and I will be having a talk about taking the medication –want to try PegIntron.

    Ann

    Like

    • Ann, I know what you mean…it’s pretty horrible when someone tells me “But you LOOK fine…you sure you’re really sick?” or something like that…I feel pretty strongly that that phrase should never be used. See for more info on my feelings on that 🙂

      As for PegIntron, presuming your doc is on board, I really recommend trying it. The only problem is it is an off label use for MPN patients like us, which will be a nightmare to get thru your insurance company. It took months for us to find a way around the insurance red tape and get the meds. I started writing about that lovely adventure .

      Hope you are able to get it quickly!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s